Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Salt Lake City, UT

June 9, 2006Carbon County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 9, 2006, 2:46 PM MDT for Carbon County, Utah. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2006, 2:46 PM MDT (20:46 UTC)
Expired
Jun 9, 2006, 3:15 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Carbon County, UT

The radar

The Grand Junction radar (KGJX), 202 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:18 PM MDTHAIL 1.251 Sw Sunnyside, UTREPORT FORWARDED FROM NSSL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 092046
SVRSLC
UTC007-092115-
/O.NEW.KSLC.SV.W.0013.060609T2046Z-060609T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 PM MDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARBON COUNTY IN UTAH...

* UNTIL 315 PM MDT.

* AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF SUNNYSIDE...OR ABOUT 18 MILES EAST OF PRICE...AND WAS
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNNYSIDE AND EAST CARBON AROUND 255 PM MDT.

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IF
YOU ARE IN THE PATH OF THIS STORM SEEK SHELTER IMMEDIATELY.

LAT...LON 3960 11062 3947 11063 3946 11043 3954 11013
      3977 11035

$$
2 follow-up statements
000 
WWUS55 KSLC 092102
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT FRI JUN 9 2006

UTC007-092115-
/O.CON.KSLC.SV.W.0013.000000T0000Z-060609T2115Z/
CARBON UT-
302 PM MDT FRI JUN 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EASTERN CARBON COUNTY...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SUNNYSIDE...OR ABOUT 20 MILES EAST OF PRICE...MOVING NORTHEAST AT 20
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR UTAH.

LAT...LON 3960 11062 3947 11063 3946 11043 3954 11013
      3977 11035

$$
000 
WWUS55 KSLC 092115
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT FRI JUN 9 2006

UTC007-092122-
/O.EXP.KSLC.SV.W.0013.000000T0000Z-060609T2115Z/
CARBON UT-
312 PM MDT FRI JUN 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARBON COUNTY EXPIRES
AT 315 PM MDT...

THE SEVERE THUNDERSTORM HAS DECREASED IN INTENSITY AND NO LONGER 
POSES A THREAT OF PRODUCING SEVERE WEATHER.

LAT...LON 3960 11062 3947 11063 3946 11043 3954 11013
      3977 11035

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:55 AM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 10:55 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT FRI JUN 9 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BE OVER THE AREA TODAY. A
COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST THIS AFTERNOON
AND THEN SWEEP ACROSS NORTHERN PORTIONS OF THE AREA TONIGHT. AN
UPPER RIDGE WILL BUILD BACK OVER THE REGION DURING THE WEEKEND.

&&

.DISCUSSION...A COUPLE OF SHORTWAVE TROUGHS EVIDENT ON WV IMAGERY
ARE MOVING ACROSS THE CWA THIS MORNING. THE FIRST FEATURE PRODUCED
PERIODS OF HEAVY RAIN ALONG THE WASATCH FRONT AND WASATCH MOUNTAINS
THIS MORNING AND IS CURRENTLY AFFECTING EXTREME NORTHEAST UTAH AND
SOUTHWEST WYOMING...ALTHOUGH THERE ARE STILL SOME TRAILING SHOWERS
OVER JUST EAST OF THE SALT LAKE VALLEY AREA. MOST OF THE PRECIP
ASSOCIATED WITH THIS DISTURBANCE SHOULD EXIT THE AREA BY EARLY
AFTERNOON. THE SECOND FEATURE IS CURRENTLY MOVING INTO THE WESTERN
UTAH DESERTS FROM NEVADA. THIS WAVE IS EXPECTED TO TRACK IN A MORE
NORTHERLY DIRECTION AS A TROUGH OVER THE PACIFIC NORTHWEST DIGS.
HOWEVER...IT STILL LOOKS LIKE IT IS ON TRACK TO IMPACT AT LEAST THE
NORTHERN WASATCH FRONT...IF NOT THE SALT LAKE VALLEY. A JET STREAK
MOVING INTO WESTERN UTAH IS HELPING TO ORGANIZE AND SUSTAIN THE
CONVECTION.

ACTIVITY SHOULD WANE A BIT OVER THE WEST BEHIND THE SECOND
WAVE...BUT THE FOCUS WILL SHIFT MORE TOWARDS THE EAST AS THE JET
STREAK MOVES OVER THAT AREA. STILL SEEING FAIRLY HIGH PRECIPITABLE
WATER THERE...OVER 0.8 INCHES MOST AREAS PER GOES-DERIVED IMAGERY.
HAVE BUMPED UP POPS A BIT FOR TODAY AS A RESULT...MAINLY CENTRAL AND
EASTERN PORTIONS. GIVEN THE MOISTURE AND JET SUPPORT...ISOLATED
SEVERE NOT OUT OF THE QUESTION FOR TODAY. THE EXTREME SOUTH MAY SEE
ISOLATED CONVECTION THIS AFTERNOON WITH THE TAIL END OF THE JET
STREAK.

THE TROUGH OVER THE PACIFIC NORTHWEST WILL SEND A COLD FRONT ACROSS
THE AREA LATE THIS EVENING. THE FRONT LOOKS TO MAKE IT THROUGH ABOUT
THE NORTHWESTERN THIRD OF UTAH BEFORE STALLING OUT AND WEAKENING.
EXPECT TO SEE A LINE OF THUNDERSTORMS DEVELOP NEAR THE BOUNDARY.
AS THE FRONT WEAKENS...PRECIP LOOKS TO TAPER OFF BY TOMORROW
AFTERNOON. A WARMER AND DRIER SOUTHWEST FLOW THEN RETURNS TO THE
AREA ON SUNDAY.

&&

.AVIATION...AN AREA OF THUNDERSTORMS OVER THE WEST DESERTS COULD
IMPACT THE KSLC TERMINAL BEGINNING NEAR 18Z. EXPECT PERIODS OF MVFR
VIS AND CIGS WITH THESE STORMS. THESE STORMS COULD STRENGTHEN AND
PRODUCE STRONG WIND GUSTS...WITH A 10 PERCENT CHANCE THAT THESE
GUSTS WILL EXCEED 40KTS AT THE KSLC TERMINAL THROUGH AROUND 22Z.
OUTSIDE OF THUNDERSTORMS...SOUTH WINDS OF 15-20KTS ARE EXPECTED TO
PREVAIL TODAY.

&&

.FIRE WEATHER...DRIER AIR WILL MIX INTO SOUTHWEST UTAH THIS AFTERNOON
AND EVENING. WARM AIR MASS IN PLACE SHOULD RESULT IN CRITICAL FIRE
WEATHER CONDITIONS WHEN DEWPOINTS LOWER AND AT THE SAME TIME
SOUTHWEST WIND GUSTS TO 30 MPH OCCUR AHEAD OF THE APPROACHING
PACIFIC TROUGH. THIS MAY TAKE UNTIL THE 22-03Z TIME FRAME AS
CONSEQUENCE SHORT WAVE EJECT FROM THE MEAN UPPER TROUGH DROPPING
INTO NORTHERN NEVADA. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE IN
THE WARNING AREA ESPECIALLY ZONE 434...435...440...437 WHICH COULD
HAVE WETTING RAIN. SUFFICIENT MOISTURE AND WEAK INSTABILITY REMAINS
IN THESE AREAS BEFORE THE STRONGER DRYING ARRIVES EARLY THIS EVENING.

FOR THE NORTH... SECONDARY SHORT WAVE TROUGH NEAR CENTRAL NEVADA
BORDER WILL SEND ANOTHER WAVE OF CONVECTION ACROSS NORTHWEST UTAH
NEAR MIDDAY...THEN A BREAK MID TO LATE AFTERNOON. COLD FRONT THAT
ARRIVES MID EVENING OVER THE GSL WILL DROP INTO WEST CENTRAL UTAH
AND DRAG A LINE OF THUNDERSTORMS INTO THAT REGION. LOW LEVEL COLD
FRONT WILL STALL OVER NORTH CENTRAL UTAH NEAR DUGWAY EARLY SATURDAY.
EXPECT WETTING RAINS AND LOCALLY HEAVY RAIN IN NORTHERN WITH MIDDAY
WAVE AND WITH THE COLD FRONT THIS EVENING AND OVERNIGHT. EASTERN
UTAH SHOULD FILL IN WITH SCATTERED THUNDERSTORMS THIS AFTERNOON.

&&

.HYDRO...PERIODS OF HEAVY RAIN WILL CONTINUE OVER PORTIONS OF
NORTHERN UTAH THROUGH THIS EVENING. THE ADDITIONAL RAIN TODAY MAY
LEAD TO FLOODING IN AREAS SATURATED BY LAST EVENINGS RAINFALL. IN
ADDITION...RIVERS ARE QUITE HIGH DUE TO ONGOING SNOWMELT. STEEP
TERRAIN ALONG THE WASATCH FRONT...AREAS OF RECENT MUD/DEBRIS FLOWS
AND AREAS BURNED BY WILDFIRES IN THE LAST FEW YEARS ARE OF
PARTICULAR CONCERN FOR TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON FRIDAY TO 9 PM FRIDAY FOR UTZ434-
     435-437 AND 439>441.

     FLASH FLOOD WATCH UNTIL 9 PM FRIDAY FOR UTZ002-UTZ003-UTZ004-
     UTZ006-UTZ007-UTZ008.

WY...NONE.
&&

CHENG/TARDY
Hazardous weather outlook, Jun 9, 6:25 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT FRI JUN 9 2006

UTZ001>021-WYZ021-101300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
625 AM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

A MOIST AIRMASS OVER THE OUTLOOK AREA WILL LEAD TO WIDESPREAD
SHOWERS AND THUNDERSTORMS TODAY. LOCAL HEAVY RAIN AND SMALL HAIL IS
POSSIBLE OVER NORTHERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE WASATCH FRONT AND WASATCH MOUNTAINS THROUGH EARLY FRIDAY
EVENING. FOR SOUTHERN UTAH...THE AIRMASS WILL DRY TODAY WITH BREEZY
SOUTHWEST WINDS DEVELOPING. THIS WILL LEAD TO SEVERE FIRE WEATHER
CONDITIONS RETURNING TO THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRY SOUTHWEST FLOW WILL BE OVER THE OUTLOOK AREA FOR THE WEEKEND
AND NEXT WEEK. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL WITH
LITTLE OR NO RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:22 PM MDTSevere Thunderstorm WarningSLCSanpete, Utah, Wasatch23 min
Jun 8, 8:59 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake31 min
Jun 8, 9:37 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit38 min
Jun 8, 10:26 PM MDTFlash Flood WarningSLCSalt Lake6 hr
Jun 9, 4:16 AM MDTFlash Flood WatchSLC17 hr
Jun 9, 2:10 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah35 min
Jun 9, 2:43 PM MDTSevere Thunderstorm WarningSLCUtah32 min
Jun 9, 3:20 PM MDTRed Flag WarningSLC30 hr
Jun 9, 3:28 PM MDTSevere Thunderstorm WarningSLCCarbon32 min
Jun 9, 3:33 PM MDTSevere Thunderstorm WarningSLCJuab42 min
Jun 9, 3:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele40 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.